Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Quad Cities, IA

June 3, 2020McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 3, 2020, 10:13 PM CDT for McDonough County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 10:13 PM CDT (03:13 UTC)
Expired
Jun 3, 2020, 10:55 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County McDonough County, IL

The radar

The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WGUS53 KDVN 040313
FFWDVN
ILC109-040915-
/O.NEW.KDVN.FF.W.0010.200604T0313Z-200604T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1013 PM CDT Wed Jun 3 2020

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  McDonough County in west central Illinois...

* Until 415 AM CDT Thursday.

* At 1011 PM CDT, Doppler radar indicated heavy rain was falling 
  across the area. Up to two to three inches of rain have already 
  fallen from near Sciota to Macomb to near Adair. Flash flooding is 
  ongoing or expected to begin shortly. Expect flooding of creeks, 
  streams and roadways near these storms.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Macomb, Colchester, Blandinsville, Industry, Bardolph, Tennessee,
  Western Illinois University, Adair, Fandon, New Philadelphia,
  Pennington Point, Macomb Municipal Airport, Doddsville, Spring
  Lake, McDonough County 4-H Grounds and Argyle Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4028 9088 4057 9087 4050 9045 4028 9045

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

McClure
2 follow-up statements
217 
WGUS73 KDVN 040334
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1034 PM CDT Wed Jun 3 2020

ILC109-040915-
/O.CON.KDVN.FF.W.0010.000000T0000Z-200604T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonough IL-
1034 PM CDT Wed Jun 3 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
MCDONOUGH COUNTY...

At 1030 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain from near Fandon to Adair. Up to 2 to 3 inches of rain 
have already fallen, especially from near Macomb to Adair. Flash 
flooding of roads, streams and creeks is ongoing or expected to 
begin shortly in these areas.  

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Macomb, Colchester, Blandinsville, Industry, Bardolph, Tennessee,
Western Illinois University, Adair, Fandon, New Philadelphia,
Pennington Point, Macomb Municipal Airport, Doddsville, Spring Lake,
McDonough County 4-H Grounds and Argyle Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4028 9088 4057 9087 4050 9045 4028 9045

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

McClure
183 
WGUS73 KDVN 040355
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1055 PM CDT Wed Jun 3 2020

ILC109-040405-
/O.CAN.KDVN.FF.W.0010.000000T0000Z-200604T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonough IL-
1055 PM CDT Wed Jun 3 2020

...THE FLASH FLOOD WARNING FOR MCDONOUGH COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4028 9088 4057 9087 4050 9045 4028 9045

$$

McClure

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 6:33 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 3, 6:33 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
633 PM CDT Wed Jun 3 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 230 PM CDT Wed Jun 3 2020

Morning storms along a boundary made for a complicated forecast
today, with quick temperature drops and debris clouds slowing the
warmup in some spots. Some areas in Rock Island, Henry, Bureau,
Putnam, and Mercer counties in IL saw a quick 1-2" rainfall this
morning with torrential rainfall. MLI had 0.9" rain in just 16
mins. Damaging winds and downed trees were also reported. Storms
along this boundary finally dissipated around noon today.

MSAS 18z surface analysis depicted a low in central IA, with a
warm front extending northeast towards Waterloo then to
Guttenberg. Temperatures at 2pm were in the middle 70s to lower
80s, with dewpoints in the upper 60s and lower 70s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 240 PM CDT Wed Jun 3 2020

Key Messages:

1. The bulk if not all of this afternoon and evening storms will
remain south of the CWA. If a storm develops, heavy rain,
lightning, and large hail will be the possible.

2. Clearing skies and calm winds will make for a quiet night, with
more storm chances expected Thursday evening and overnight.

Discussion:

It was one of those days where surface, satellite, and radar
observations were the best tools to forecast, since models did
not have a good handle on the evolution of storms today. Clouds in
areas and clearing in areas made for differential heating in the
CWA and thus a challenging temperature forecast. A high CAPE/low
shear environment is expected this afternoon and evening and with
a convective temp of 82 degrees, already seeing some agitated cu
develop in the warm sector and some towering Cb along our border
with LSX. Expect the bulk of the storms to develop south of the
CWA late this afternoon and evening along the boundary that
occurred over us earlier in the day, but can't rule out some
scattered pulse type storms over our IL counties. If these were to
occur in the counties along I-80, then some concern is there for
more flash flooding to occur under the strongest storms.
Regardless of what happens, another warm and humid night is in
store with clearing skies and temperatures only dropping into the
low to mid 60s. With dewpoint depressions dropping below 2 degrees
and light to calm winds forecast overnight, there is some
potential for fog to develop, but have left out of the public
forecast for now due to low model confidence.

Thursday...sunny skies and mostly dry conditions will be seen
with temperatures a little warmer than today with highs in the mid
to upper 80s. There is a chance for afternoon and evening storms
once again, especially in the evening when a mid level wave
tracks across southern MN and a potential MCS tracks towards the
region.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 240 PM CDT Wed Jun 3 2020

The main forecast concerns are chances of precipitation through the
period.  The biggest differences between the models are the
placement of key features especially after Saturday.

On Friday, A shortwave trough digging southeastward across Canada
will cause a cool front to slowly sag southward across the area
during through 00 UTC Saturday. Two rounds of showers and
thunderstorms are possible the first Thursday night into Friday
morning as a potentially decaying MCS moves across the region. The
second will be as a second, weaker, shortwave trough moves across
the region during peak heating bringing the risk of scattered
showers and thunderstorms to the region along and
ahead of the cold front. The high temperatures may be too warm for
Friday but another hot and humid day with highs in the mid to upper
80s south of the front with dewpoints in the upper 60s.

Beyond Friday, 500 mb ridging begins to build northward across the
region and slowly pushes the  jet stream and main storm track farther
to the north over into early next week. A disturbance passing to
our north Saturday night into Sunday morning may clip the area along
and north of the Highway 20 corridor early Sunday morning but the
best lift will be across the Upper Great Lake states.

The GFS is much slower to build the ridge northward then the ECWMF
and keeps in the storm track into early next week.
The ECMWF would bring a dry and hot weekend into early next week.
The key question is what happen as this weeks tropical system comes
onshore into the northwest Gulf of Mexico. The
arrival of the tropical system forces a Rex Block across the Upper
Midwest or Mid Mississippi River Valley depending  on where
closed 500 MB pressure is located. This would  bring dry weather to
the region through Monday before the remnant upper level low from
Cristobal is absorbed into a trough moving eastward across the
Rockies and traverses the region. This would bring rounds of showers
and thunderstorms to the region Tuesday into Wednesday as the trough
lifts across the area.

Temperatures through the period will remain above the normal early
to mid June temperatures in the upper to lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 625 PM CDT Wed Jun 3 2020

Thunderstorms are lingering north of KMLI early this evening.
Expect these storms to continue drifting southeastward early this
evening and impacting KMLI or at least in the vicinity through 2
UTC. Ceilings and visibilities will become MVFR to periods of IFR
or even LIFR if a stronger storm drifts over the field. Expect
that conditions will quickly improve to VFR after the storms pass.
Otherwise VFR conditions are expected at the other TAF sites
through 06 UTC.

In the near term, mvfr to ifr fog is possible tonight at all TAF
sites after 06 UTC with it most likely at KDBQ this evening with
IFR to LIFR ceilings and visibilities. Another round of showers
and thunderstorms are possible after 18 UTC thursday but
confidence is low on timing and where they will occur. A diurnally
driven cumulus field with potential for MVFR ceilings is expected
to develop during the afternoon.

&&

.HYDROLOGY...
Issued at 1111 AM CDT Wed Jun 3 2020

Showers and thunderstorms moved southeastward across the area this
morning. Radar estimated rainfall amounts of 1 to 2 inches fell
north of a Cedar Rapids to Freeport line. Another area of 1 to 2
inches fell between a Burlington to Galesburg line and just north
of Interstate 80. The rain fell quickly in some locations causing
flash flooding in parts of Bureau and Putnam Counties. Radar
estimates also showed some pockets of heavier rain up to 2.50
inches in northwest Bureau County and far northeast Henry County
Illinois.

There were no major changes to the ongoing river flood warnings
on portions of the Iowa, Cedar, Wapsipinicon, and Mississippi
Rivers. The rain that fell this morning has not been included in
the river forecasts and this may cause changes to the forecast
this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...Cousins
AVIATION...Cousins
HYDROLOGY...Cousins
Hazardous weather outlook, Jun 3, 2:59 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
259 PM CDT Wed Jun 3 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
259 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will be possible this afternoon
and evening, mainly in southeast Iowa, west central Illinois, and
northeast Missouri. There is a slight chance storms may become
severe, with the primary threats being damaging wind gusts and large
hail.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Additional chances for storms are possible Thursday through
Friday night, and again on Tuesday. The overall threat for severe
weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
in southeast Iowa, west central Illinois and northeast Missouri.

In the hours before

Special weather statement, Jun 3, 8:21 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
821 PM CDT Wed Jun 3 2020

ILC131-161-IAC115-139-040145-
Rock Island-Mercer-Louisa-Muscatine-
821 PM CDT Wed Jun 3 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ROCK
ISLAND...NORTHWESTERN MERCER...CENTRAL LOUISA AND SOUTH CENTRAL
MUSCATINE COUNTIES UNTIL 845 PM CDT...

At 821 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fruitland to near Eliza to near
Hamlet. Movement was south at 15 mph.

Wind gusts of 50 to 55 mph and penny size hail are likely with these
storms.

Locations impacted include...
Muscatine, Fruitland, Eliza, Letts, Illinois City, Edgington,
Petersville, Ardon and Muscatine Municipal Airport.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4133 9135 4128 9114 4127 9088 4141 9067
      4142 9095 4143 9112
TIME...MOT...LOC 0121Z 006DEG 13KT 4138 9110 4135 9102 4136 9081

McClure
Local storm report, Jun 3, 8:28 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     2 SW ILLINOIS CITY      41.38N 90.93W
06/03/2020                   ROCK ISLAND        IL   AMATEUR RADIO

            REPORTED A 5 TO 6 INCH DIAMETER BRANCH
            ACROSS THE ROAD. TIME WAS ESTIMATED USING
            RADAR.

&&

DC
Special weather statement, Jun 3, 8:56 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
856 PM CDT Wed Jun 3 2020

ILC067-109-040230-
Hancock-McDonough-
856 PM CDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK AND
SOUTHWESTERN MCDONOUGH COUNTIES UNTIL 930 PM CDT...

At 856 PM CDT, a strong thunderstorm was located over Colmar, or 11
miles southeast of Carthage, moving southeast at 5 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Colmar and Plymouth.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4024 9099 4038 9103 4042 9088 4032 9073
      4028 9086 4028 9091 4026 9091
TIME...MOT...LOC 0156Z 332DEG 6KT 4035 9093

McClure
Special weather statement, Jun 3, 9:39 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
939 PM CDT Wed Jun 3 2020

IAC115-040315-
Louisa-
939 PM CDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOUISA COUNTY UNTIL
1015 PM CDT...

At 938 PM CDT, a strong thunderstorm was located near Columbus City,
or near Columbus Junction, moving southeast at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Wapello and Cairo.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4121 9140 4127 9135 4118 9114 4109 9121
TIME...MOT...LOC 0238Z 308DEG 17KT 4120 9131

McClure
Special weather statement, Jun 3, 9:55 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
955 PM CDT Wed Jun 3 2020

ILC067-109-040400-
Hancock-McDonough-
955 PM CDT Wed Jun 3 2020

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT EAST CENTRAL HANCOCK AND
MCDONOUGH COUNTIES UNTIL 1100 PM CDT...

At 953 PM CDT, radar indicated heavy rain from thunderstorms falling
from near Bardolph to Macomb and New Philadelphia, and between
Fanding to near Industry. The thunderstorms were moving southeast
at 30 mph.

Half inch hail is also possible with the strongest thunderstorms.

Locations impacted include...
Macomb, Bushnell, Colchester, Blandinsville, Industry, Good Hope,
Bardolph, Tennessee, Sciota, Western Illinois University, Adair,
Fandon, New Philadelphia, Colmar, Plymouth, Pennington Point, Macomb
Municipal Airport, Doddsville, Scottsburg and Spring Lake.

Torrential rainfall is occurring with these thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4026 9093 4058 9090 4059 9045 4028 9045
      4028 9091 4026 9091
TIME...MOT...LOC 0253Z 305DEG 25KT 4048 9059

McClure
Local storm report, Jun 3, 10:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1011 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     2 SW ILLINOIS CITY      41.38N 90.93W
06/03/2020                   ROCK ISLAND        IL   AMATEUR RADIO

            REPORTED A 5 TO 6 INCH DIAMETER BRANCH
            ACROSS THE ROAD. TIME WAS ESTIMATED USING
            RADAR.

0712 PM     HAIL             BLUE GRASS              41.51N 90.76W
06/03/2020  M1.75 INCH       SCOTT              IA   FIRE DEPT/RESCUE

            QUARTER TO GOLF BALL SIZE HAIL.

0701 PM     HAIL             2 ENE SPRING LAKE       41.53N 90.68W
06/03/2020  M0.75 INCH       SCOTT              IA   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL AT WEST LAKE
            CAMPGROUND.

0656 PM     HAIL             BLUE GRASS              41.51N 90.76W
06/03/2020  E0.75 INCH       SCOTT              IA   PUBLIC

            SPOTTER DRIVING THROUGH BLUE GRASS REPORTED
            HAIL 3/4 OF AN INCH OR LARGER WITH WIND
            GUSTS AROUND 55 MPH.

0759 PM     HAIL             FAIRPORT                41.44N 90.90W
06/03/2020  M0.75 INCH       MUSCATINE          IA   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL FALLING
            INTERMITTENTLY.

&&

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:05 PM CDTSevere Thunderstorm WarningDVNRock Island55 min
Jun 3, 7:23 PM CDTFlash Flood WarningDVNRock Island117 min
Jun 3, 8:56 PM CDTSpecial Weather StatementDVNMcDonough34 min
Jun 3, 9:55 PM CDTSpecial Weather StatementDVNMcDonough65 min
Jun 4, 8:56 AM CDTRiver Flood WarningDVNHenderson, Mercer5 days
Jun 4, 4:13 PM CDTSpecial Weather StatementDVNMcDonough32 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.